Treatment Plan & Self-injures
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Treatment Plan & Self-injures


Hello Dr. Phelps,

My question concerns my 80 year old mother who was diagnosed bipolar at UTMB Galveston in 1968.  She also had electric shock treatments.  She has been taking 600 mg. Lithium daily ever since. She is under the care of psychiatrist who has prescribed Risperal .75 mg daily in addition to the Lithium for tremors and obsessive thoughts. Her Lithium level is .7 mg.

She also suffers from self-injury by scratching her head and face, making herself bleed a little for hours at a time.  She has been doing this since 10 years old. She can stop herself when she becomes busy doing something like shopping or eating out.  I never knew the magnitude of her problem until I started helping her out at home with medications, meals and bathing. She could always hide this problem when I was younger living at home.

Do you think she would benefit from Omega 3 supplementation or T3/T4?  She has all  the symptoms of hypothyroidism, however her TSH is .681 mg. I'm just hoping to help settle her down in her last years here so she has some peace of mind.

Thank you for your time!  I have really learned a lot from your website.  God bless you!

 

Dear Ms. M' --
You could ask the Galveston team to comment. Dr. Hirschfeld in that department is quite famous re: bipolar disorder expertise. My thoughts: omega-3's have significant antidepressant effects, so you'd have to watch out to make sure they didn't seem to be making things worse (the target you describe is not really depression, it sounds like; this kind of agitation/self-harm is very commonly made worse by antidepressants). Similarly, adding thyroid could be considered for "rapid cycling" or depressive symptoms, and it too could make the agitation side of things worse. The treatment she's on so far is very logical, standard; but I wonder what the team would do if you emphasized this self-harm? I think they'd consider adding something or switching; there are numerous alternatives, e.g. swapping lithium to Depakote (with a cautious cross-over phase of both, probably); or swapping Risperidone to Zyprexa. Both Depakote and Zyprexa are also very standard approaches, as you've learned, so this is not anything radical -- just what might evolve with an emphasis on this new (additional) target. Good luck with that.

Dr. Phelps


Published August, 2004
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?